Kansas, 2011

Winter Storm in Kansas, January 22 to 23, 2011

January 22 to 23, 2011 · NWS EAX · 1 event in 1 county or zone

An Arctic Clipper moved southeast across northwest and north central Missouri, and|impacted the extreme northeast portion of Kansas, during the evening hours of|January 22nd, into the morning hours of January 23rd, 2011. Five to seven inches of|snow prevailed across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An Arctic Clipper moved southeast across northwest and north central Missouri, and|impacted the extreme northeast portion of Kansas, during the evening hours of|January 22nd, into the morning hours of January 23rd, 2011. Five to seven inches of|snow prevailed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 22, 3:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 22, 3:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CST SAT JAN 22 2011

.DISCUSSION...

MAIN CONCERN THROUGH THE SHORT TERM WILL BE WITH APPROACHING WINTER
STORM FOR TONIGHT INTO TOMORROW. AFTERNOON WATER VAPOR IMAGERY SHOWING
UPPER LEVEL SHORT WAVE TROUGH SLIDING SOUTHWARD ACROSS THE NORTHERN
LEE OF THE ROCKIES. THIS SYSTEM IS EXPECTED TO MOVE INTO THE CENTRAL
PLAINS BY TONIGHT...THEN INTO THE MISSISSIPPI VALLEY BY TOMORROW
AFTERNOON AND EVENING. GUIDANCE HAS COME INTO BETTER AGREEMENT WITH
OVERALL TIMING...ALTHOUGH THE OPERATIONAL NAM CONTINUES TO BE A
SLOWER OUTLIER. HAVE THEREFORE TRENDED TOWARDS THE SREF SOLUTION
WHICH APPEARS TO BE A DECENT BLEND OF THE GFS/ECMWF/GEM SOLUTIONS
THROUGH THE NEXT 24-36 HOURS.

SO FAR THIS AFTERNOON...TEMPS HAVE CLIMBED INTO THE LOWER TO MIDDLE
30S ACROSS EAST-CENTRAL KANSAS INTO FAR WEST-CENTRAL MISSOURI. THIS
MAY PRESENT A PERIOD OF DRIZZLE BEFORE TEMPS WITHIN THE COLUMN SUFFICIENTLY
COOL TO ALLOW FOR FROZEN PRECIPITATION. OTHERWISE...ACCUMULATING
SNOWFALL LOOKS TO MOVE INTO FAR NORTHWESTERN MO BY LATE THIS
AFTERNOON INTO THIS EVENING BEFORE SPREADING SOUTHEASTWARD ACROSS THE
REMAINDER OF THE AREA OVERNIGHT. IT STILL APPEARS THE MAIN CORRIDOR
FOR THE HEAVIEST ACCUMULATIONS WILL RUN NORTHWEST TO
SOUTHEAST...MAINLY ALONG A ROCKPORT TO CAMERON TO BOONVILLE LINE.
FOCUSED ISENTROPIC ASCENT SHOULD BEGIN TO TAKE SHAPE BY 00-06Z ALONG
AND AHEAD OF INVERTED TROUGH AXIS...MOVING SOUTHEAST OVERNIGHT. WHILE
DECENT OMEGA SEEMS TO BE PRESENT DURING PEAK SNOW
POTENTIAL...STRONGEST LIFT LOOKS TO BE CONCENTRATED BELOW PREFERRED
DENDRITIC GROWTH ZONE. EXPLORING POINT FORECAST SOUNDING...DEEP
SATURATION ONLY EXISTS FOR ABOUT 6 HOURS IN ANY ONE LOCATION BEFORE
DRIER AIR MOVES IN ABOVE -12C. STILL BELIEVE THERE WILL EXIST
SUFFICIENT LARGE SCALE AND ISENTROPIC ASCENT FOR DECENT SNOWFALL
RATES OVERNIGHT AS SYSTEM MOVES ACROSS THE AREA. HOWEVER...ADDITIONAL
SIGNIFICANT ACCUMULATIONS TOMORROW SEEM LIMITED GIVEN AFOREMENTIONED
REASONING. HAVE THEREFORE TRENDED TOTAL ACCUMULATIONS DOWN A
TAD...ALBEIT STILL REMAINING IN THE 2-4 INCH RANGE WITHIN THE
HEAVIEST CORRIDOR. THERE APPEARS TO BE A PERIOD AFTER DEEP SATURATION
IS LOSS THAT SOME LIGHT FREEZING DRIZZLE MAY DEVELOP. HOWEVER...AM
UNCERTAIN THAT THIS WILL MATERIALIZE BEFORE PRECIP ENDS. WILL KEEP
ONLY SNOW MENTION FOR NOW GIVEN UNCERTAINTY ATTM. OVERALL...HEADLINES
STILL LOOK TO BE IN GOOD SHAPE AND WILL LET THE CURRENT ALIGNMENT AND
TIMING RIDE FOR NOW.

PRECIP MOVES OUT OF THE AREA BY SUNDAY EVENING WITH SECONDARY UPPER
SHORT WAVE TROUGH FAST ON ITS HEELS. HOWEVER...THIS SYSTEM LOOKS TO
SLIDE ACROSS THE GREAT LAKES KEEPING THE STRONGER FORCING WELL NORTH
AND EAST OF THE AREA. WILL MAINTAIN A SLIGHT CHC OF SNOW TO ACCOUNT
FOR ANY LIGHT PRECIP THAT MAY OCCUR.

DEROCHE

MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...

THE ARCTIC OSCILLATION HAS BEEN STUCK IN A NEGATIVE (MOSTLY STRONG)
PHASE SINCE MID NOVEMBER AND SHOWS NO SIGNS OF LETTING UP THROUGH
THE NEXT SEVEN DAYS. SEVERAL KEY MID-TROPOSPHERIC FIXTURES WILL
REMAIN LOCKED THROUGH THE NEXT WEEK...MOST NOTABLY PRONOUNCED
RIDGING ALONG THE US WEST COAST AND IN THE EASTERN NORTH ATLANTIC
WHICH WILL KEEP LONGWAVE TROUGHING ANCHORED NEAR THE ALEUTIANS AND
OVER EASTERN NORTH AMERICA. THIS WILL ENSURE THAT JANUARY 2011 WILL PASS
WITHOUT A THAW...HAVING NOT YIELDED A SINGLE 50 DEGREE DAY AND
ALMOST CERTAINLY A MUCH BELOW NORMAL DESIGNATION GIVEN CURRENT
MEDIUM RANGE PROGNOSTICATIONS.

ON THE LOCAL SCALE...THE AMPLIFICATION OF THE PACIFIC COAST RIDGE
WILL ALLOW THE SEEMINGLY ENDLESS ALASKAN WAVE TRAIN TO TAKE A MORE
NORTHERN JAUNT THROUGH SOUTH CENTRAL CANADA INTO THE GREAT LAKES
REGION. THIS WILL PROVIDE US WITH A BREAK FROM THE STORM TRACKS AND
A PERIOD OF GENERALLY DRY WEATHER FROM TUESDAY INTO THE WEEKEND...
SAVE FOR A FEW FLURRIES/SNOW SHOWERS THAT COULD ACCOMPANY EACH
REINFORCING SHOT OF COLD AIR.

TEMPERATURE WISE...FRIDAY LOOKS LIKE THE ONLY POSSIBILITY FOR SOME
SNOW MELT OWING TO A MODIFIED DOWNSLOPE REGIME BETWEEN NORTHWEST
FLOW TROUGHS...WITH AN OTHERWISE SEASONALLY COLD AIRMASS TO REMAIN
FIRMLY ENTRENCHED.

BOOKBINDER

&&

.AVIATION...

LIGHT VISIBILITY RESTRICTIONS HAVE GRADUALLY IMPROVED THIS MORNING
AND THIS GENERAL TREND SHOULD CONTINUE FOR THE NEXT FEW HOURS.
UPSTREAM CIRRUS WILL CONTINUE TO SPILL OVERHEAD THIS AFTERNOON WITH
MID LEVEL CLOUD DECK WORKING IN BY MID AFTERNOON. UPPER LEVEL SHORT
WAVE TROUGH CURRENTLY MOVING INTO THE NORTHERN LEE OF THE ROCKIES
WILL SLIDE INTO THE CENTRAL PLAINS TODAY. LOWER CEILINGS AND
INCREASING SNOW CHANCES WILL DEVELOP BY THIS EVENING WITH A PERIOD OF
MODERATE SNOW EXPECTED OVERNIGHT. THIS WILL RESULT IN DETERIORATING
CONDITIONS DURING THIS TIME FRAME WITH GRADUALLY IMPROVING CONDITIONS
THROUGH THE MORNING HOURS.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     SUNDAY FOR MOZ016-024-025-032-033-039-040-044>046-054.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR MOZ001>006-
     011>015-020>023-028>031-037-038-043.

KS...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR KSZ025-102>105.

&&
Hazardous weather outlook, Jan 22, 12:56 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST SAT JAN 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1256 PM CST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER SYSTEM WILL SPREAD SNOW ACROSS THE OUTLOOK AREA
BEGINNING LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. ACCUMULATING
SNOW SHOULD BEGIN INITIALLY IN FAR NORTHWEST MISSOURI LATE THIS
AFTERNOON...SPREADING SOUTHEAST THROUGH CENTRAL MISSOURI DURING THE
OVERNIGHT HOURS. MODERATE SNOWFALL ACCUMULATIONS OF UP TO 2 TO 4
INCHES WILL BE POSSIBLE BY SUNRISE SUNDAY FROM NORTHWEST MISSOURI AND
NORTHEAST KANSAS THROUGH CENTRAL MISSOURI...WITH LESSER
ACCUMULATIONS IN NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL LIKELY BE ONGOING ACROSS THE REGION AT SUNRISE SUNDAY.
MODERATE ACCUMULATIONS OF SNOW WILL BE POSSIBLE THROUGH THE MORNING
HOURS IN CENTRAL MISSOURI...BUT AREAS FARTHER NORTH AND WEST WILL
LIKELY SEE SNOW DIMINISH FROM WEST TO EAST DURING THE MORNING AND
EARLY AFTERNOON HOURS. MODERATE STORM TOTAL SNOWFALL ACCUMULATIONS
OF 3 TO 5 INCHES ARE LIKELY FROM FAR NORTHWEST MISSOURI THROUGH
CENTRAL MISSOURI...WITH LIGHTER AMOUNTS POSSIBLE IN NORTHEAST
MISSOURI. ANY LINGERING LIGHT SNOW WILL END BY SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ACCUMULATIONS ARE STRONGLY ENCOURAGED AND
MUCH APPRECIATED.

DEROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Doniphan

When
January 22, 5:00 PM CST to January 23, 10:00 AM CST
Where
Doniphan forecast zone
Reported by
Law Enforcement
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Snowfall across the county, ranged from 5 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279018.